When people experience an opioid overdose, you can restore their breathing and save their life by giving naloxone. Naloxone is a prescription medicine that safely and effectively reverses an opioid overdose. It is available at Maryland pharmacies without a prescription.
Symptoms of Overdose
Naloxone is used to treat opioid overdoses. An overdose happens when a person takes too much of an opioid. How much is "too much" depends on the person and can change over time. Signs of an opioid overdose include:
Lips or fingertips turning blue
A very limp body
Shallow, slow, or stopped breathing
Slow or stopped heartbeat
Naloxone is simple to use; almost anyone can administer it and prevent an overdose. Learn how by viewing our instructional video, below, or our on-demand webinar.
Where to Get Naloxone
OPTION 1: Overdose Response Programs
An Overdose Response Program is an entity authorized by the Maryland Department of Health to provide overdose education and distribute naloxone. It may be through your local health department, or a community-based organization. Click here to find one in your area.
OPTION 2: Any Maryland Pharmacy
Naloxone is available for purchase at most local pharmacies without a prescription from your doctor. The cost may be covered by your insurance, but there may be a co-pay. To purchase naloxone, you should:
Call ahead to see if they have it in stock.
Go to the pharmacy counter and ask a pharmacist for it; it won't be available on the retail shelf with "over the counter" medications like Aspirin.
While you're there, ask the pharmacist how to recognize an opioid overdose, and how to administer the naloxone.